Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 46, NWS Grand Forks, ND

May 21, 2005Becker County, Clay County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 21, 2005, 4:02 PM CDT for Becker County, Clay County, Minnesota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2005, 4:02 PM CDT (21:02 UTC)
Expired
May 21, 2005, 4:45 PM CDT
In force
43 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Becker County, MN, Clay County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 122 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 3:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 9.0 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2005-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2005-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 212103
SVRFGF
MNC005-027-212145-
/O.NEW.KFGF.SV.W.0046.050521T2102Z-050521T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
402 PM CDT SAT MAY 21 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  WESTERN BECKER COUNTY IN NORTHWEST MINNESOTA
  THIS INCLUDES THE CITY OF DETROIT LAKES
  SOUTHEASTERN CLAY COUNTY IN NORTHWEST MINNESOTA

* UNTIL 445 PM CDT.

* AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THE STORM WAS LOCATED 3
  MILES WEST OF ROLLAG...OR 22 MILES WEST OF DETROIT LAKES...MOVING
  TO THE EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTH OF LAKE PARK AT 420 PM
  AUDUBON AND SHOREHAM AT 425 PM
  DETROIT LAKES AND 6 MILES SOUTH OF WESTBURY AT 435 PM
  ROCHERT AND 6 MILES WEST OF HEIGHT OF LAND LAKE AT 445 PM

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4681 9644 4664 9635 4674 9616 4673 9562
      4700 9558 4713 9561 4708 9614

$$

DK/KENNEDY
2 follow-up statements
000 
WWUS53 KFGF 212121
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
421 PM CDT SAT MAY 21 2005

MNC005-027-212145-
/O.CON.KFGF.SV.W.0046.000000T0000Z-050521T2145Z/
CLAY MN-BECKER MN-
421 PM CDT SAT MAY 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM CDT FOR
WESTERN BECKER AND SOUTHEASTERN CLAY COUNTIES...

AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THE STORM WAS LOCATED 3 MILES
SOUTH OF AUDUBON...OR 7 MILES WEST OF DETROIT LAKES...MOVING TO THE
EAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES SOUTH OF RICHWOOD BY 430 PM CDT...
  ROCHERT BY 435 PM CDT...
  HEIGHT OF LAND LAKE BY 440 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR NORTHWESTERN MINNESOTA.

LAT...LON 4698 9626 4664 9632 4674 9616 4673 9562
      4700 9558 4713 9561 4708 9614

$$

DK/KENNEDY
000 
WWUS53 KFGF 212144
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
444 PM CDT SAT MAY 21 2005

MNC005-027-212154-
/O.EXP.KFGF.SV.W.0046.000000T0000Z-050521T2145Z/
CLAY MN-BECKER MN-
444 PM CDT SAT MAY 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN BECKER AND
SOUTHEASTERN CLAY COUNTIES EXPIRED AT 445 PM CDT...

DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND THE
WARNING WAS ALLOWED TO EXPIRE AT 445 PM CDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR NORTHWESTERN MINNESOTA.

LAT...LON 4698 9626 4664 9632 4674 9616 4673 9562
      4700 9558 4713 9561 4708 9614

$$

DK/KENNEDY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:58 PM CDT, 4 minutes earlier.

Area forecast discussion, May 21, 3:58 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
358 PM CDT SAT MAY 21 2005

.SHORT TERM...
UPPER LOW CONTINUES TO CLOSE OFF AND INTENSIFY TONIGHT.  ALSO
SURFACE LOW DEEPENS THIS AFTERNOON/EVENING THEN FILLS SUNDAY.
CONVECTIVE TEMPERATURES WERE IN THE LOWER 70S NORTH TO THE UPPER 70S
SOUTH. NARROW BAND OF CAPE AND LOW AREA OF CONVECTIVE INHIBITION
EXTENDS RIGHT ALONG THE RED RIVER VALLEY. MESOSCALE ANALYSIS HAS
SOME INSTABILITY EXTENDING INTO NORTHEAST ND. RADAR SHOWING ONLY
SHOWERS OVER NORTHEAST ND. THUNDERSTORMS WERE FIRING ON THE EAST
EDGE OF THE INSTABILITY WHERE A WIND SHIFT LIES.
STORM SHOULD MOVE EAST AT A MODEST PACE THIS EVENING AND EXPECT
STORM TO MOVE OUT OF THE FORECAST AREA BY EARLY EVENING.
GUSTY WEST WINDS WILL FOLLOW THE FRONT THIS EVENING. GUSTS ALREADY
IN THE 30 TO 40 MPH RANGE IN EASTERN ND. EXPECT WINDS TO DECOUPLE
AFTER SUNSET. SO A WIND ADVISORY IS IN EFFECT UNTIL 9 PM.

SOME WRAP AROUND PRECIPITATION IS EXPECTED SUNDAY AS UPPER LOW MOVES
AWAY. NEXT CHANCE OF PRECIPITATION FORECAST FOR TUESDAY.

HAVE DROPPED FLOOD WATCH THAT WAS IN EFFECT UNTIL 6 PM THIS EVENING.

.LONG TERM (WED-SAT)...
UPPER JET TO REMAIN SLIGHTLY SOUTH OF AREA MOST OF THIS PERIOD WHICH
LEAVES US ON THE COOL SIDE AND TEMPERATURES TO BE A LITTLE BELOW
SEASONAL. HARD TO RULE OUT THUNDER WITH THE JET SO CLOSE BUT TRIED
TO LIMIT ITS MENTION. GENERALLY A LONGWAVE TROUGH TO OUR EAST AND
RIDGE WEST BUT LOW AMPLITUDE LEAVE US IN A SLIGHTLY NORTHWEST FLOW.

&&
.AVIATION...
CONVECTION TO QUICKLY MOVE EAST IN MN THIS EVENING AND MOST OF AREA
TO BE MOSTLY CLEAR FOR LIONS SHARE OF THE NIGHT. EXCEPTION IS NORTH
TOWARD CYWG WHERE UPPER LOW WILL CONTINUE TO SPIN WITH SHOWERS
UNDERNEATH.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY IN EFFECT IN EFFECT UNTIL 9 PM CDT FOR EASTERN
ND. NDZ006>008-014>016-024-026>030-038-039-049-052<054.
MN...WIND ADVISORY IN EFFECT IN EFFECT UNTIL 9 PM CDT FOR PARTS OF
NORTHWEST MN. MNZ001>005-007-008-013>015-022-027>031-040.
SEVERE THUNDERSTORM WATCH #310 IN EFFECT UNTIL 9 PM CDT FOR
MNZ001>009-013>017-022>024-027>032-040.
&&

HOPPES
Hazardous weather outlook, May 21, 6:07 AM CDT, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
607 AM CDT SAT MAY 21 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-212006-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
607 AM CDT SAT MAY 21 2005

...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS EASTERN NORTH
DAKOTA AND NORTHWEST MINNESOTA THIS MORNING AND AGAIN THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN NORTH DAKOTA
AND NORTHWEST MINNESOTA THIS MORNING AND AGAIN THIS AFTERNOON AND
EVENING. STRONG STORMS THIS MORNING WILL OCCUR GENERALLY ALONG AND
NORTH OF HIGHWAY 200 WITH DAMAGING WINDS THE PRIMARY HAZARD. THE
STORMS SHOULD WEAKEN BY NOON. BY MID AFTERNOON STRONG THUNDERSTORMS
ARE AGAIN EXPECTED TO DEVELOP AS A COLD FRONT SWEEPS THROUGH THE
AREA. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE
FOLLOWING URL. WEATHER.GOV/GRANDFORKS      USING LOWER CASE

VOELKER

In the hours before

Special weather statement, May 21, 3:12 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
312 PM CDT SAT MAY 21 2005

MNZ001>009-013>017-022>024-027>032-040-220200-
WEST BECKER MN-EAST BECKER MN-NORTH BELTRAMI MN-
SOUTH BELTRAMI MN-CLAY MN-NORTH CLEARWATER MN-
SOUTH CLEARWATER MN-GRANT MN-HUBBARD MN-KITTSON MN-
LAKE OF THE WOODS MN-MAHNOMEN MN-EAST MARSHALL MN-
WEST MARSHALL MN-NORMAN MN-EAST OTTER TAIL MN-WEST OTTER TAIL MN-
PENNINGTON MN-EAST POLK MN-WEST POLK MN-RED LAKE MN-ROSEAU MN-
WADENA MN-WILKIN MN-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 310
UNTIL 900 PM CDT SATURDAY EVENING FOR THE FOLLOWING AREAS

IN CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY

WADENA

IN NORTH CENTRAL MINNESOTA THIS WATCH INCLUDES 3 COUNTIES

BELTRAMI              HUBBARD               LAKE OF THE WOODS

IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 11 COUNTIES

BECKER                CLAY                  CLEARWATER
KITTSON               MAHNOMEN              MARSHALL
NORMAN                PENNINGTON            POLK
RED LAKE              ROSEAU

IN WEST CENTRAL MINNESOTA THIS WATCH INCLUDES 3 COUNTIES

GRANT                 OTTER TAIL            WILKIN

INCLUDING THE CITIES OF BEMIDJI...DETROIT LAKES...FERGUS FALLS...
ROSEAU AND THIEF RIVER FALLS.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:28 PM CDTTornado WarningFGFWilkin30 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.